Case Presentation: A 12-year-old girl presented to her pediatrician with 1.5 weeks of constant, non-exertional, nighttime chest pain and dyspnea. Initial chest x-ray was negative, electrocardiogram (EKG) showed sinus tachycardia and ST changes prompting urgent referral to a cardiology clinic, where repeat EKG showed persistent sinus tachycardia, diffuse ST elevations, and reciprocal PR depression consistent with pericarditis. Transthoracic echocardiogram (TTE) showed a small posterior pericardial effusion. Patient was subsequently admitted to the hospital for further workup. Admission labs revealed low TSH and high free T4 consistent with hyperthyroidism. She was discharged the next day with 10 mg propranolol twice daily and 10 mg methimazole three times daily. The night after discharge, she had a recurrence of sharp midline chest pain, non-responsive to ibuprofen. Pain was exacerbated by positional change and associated with shallow breathing, nausea, and tactile fever. She presented to the emergency department (ED) where lab work was notable for elevated troponin and thyrotoxicosis. Repeat TTE showed an enlarging posterior pericardial effusion without evidence of tamponade. She was transferred to a pediatric intensive care unit where initial exam was notable for tachycardia, palpable homogenous 5cm goiter, and pericardial friction rub without evidence of exophthalmos. Repeat TTE showed a large circumferential pericardial effusion and early tamponade. Urgent pericardiocentesis yielded 230 mL of serosanguinous fluid. A pericardial drain was placed. The drain was removed 3 days later after marked improvement of the effusion. Tachycardia and chest pain resolved. Lab work revealed elevated TSI antibodies, consistent with Graves’ Disease. Treatment included a brief steroid course, methimazole, potassium iodide, and NSAIDs. At a follow-up visit three weeks after discharge, patient was asymptomatic without evidence of recurrent pericarditis or pericardial effusion.
Discussion: Cardiac abnormalities including arrhythmias, cardiomyopathy, and heart failure are known complications of thyroid dysfunction. Pericardial disease is a rarely described feature of thyrotoxicosis with an unknown incidence.5 There have been at least 10 case reports of hyperthyroidism-associated pericarditis in adults and 1 case report in pediatrics since it was first reported in 1958.1-3 Autoimmune inflammation, alterations in fat metabolism, and increased capillary permeability are three pathophysiological hypotheses. This conundrum highlights that thyrotoxicosis can cause pericardial disease, which may present with non-specific chest pain or dyspnea. Recognizing thyrotoxicosis as the underlying cause of pericardial disease is crucial for early treatment and prevention of further complications like cardiac tamponade.1 Current management includes beta-adrenergic blockade, glucocorticoids, anti-thyroid and anti-inflammatory agents.
Conclusions: While pericardial disease is associated with hypothyroidism, it can also be a result of thyrotoxicosis. Initial symptoms may include positional chest pain or dyspnea. Evaluation of a patient with pericardial disease should include a thorough history and physical examination to assess for signs of thyrotoxicosis. Treatment should include acute management of pericardial disease and thyroid storm. Early recognition is key to preventing acute complications and recurrence.